Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Ongoing Diarrhea
Jul 17, 2009

Dr, I have had the trots for years now! HIV manifested in my gut in 2001 and that has been my biggest problem ever since.

I take 2 x Aluvia(as new Kaletra is known in South Africa) and 1 x Combivir twice a day. I have been on this regimen since the old 3 x Kaletra twice a day got replaced by the new formula(Aluvia) and before that I was on Kaletra / Combivir.

My CD4 count is 384 and viral load has been undetectable for 3 years. I am healthy and my last respiratory tract infection was 2 months ago and I beat that with over the counter meds and vitamins. Several HIV neg friends and colleagues were in fact bedridden and needed anti-biotics that same week.

I have been on various anti-diarrheal medications over the years and nothing has a lasting effect. I have taken psyllium husks, and a variety of potions and herbal concoctions. I have eaten yogurt by the bucket full and changed my diet at times to exclude almost everything hearty and appetizing. Initial positive effects of the no-fun-eating-plan quickly dissipate and the only lasting effect is me having disturbing dreams of juicy steaks and lasagna.

In November 2008 I had a colonoscopy and a gastroscopy and the results were an all clear. 3 Months ago my GP gave me a script for codeine phosphate of which constipation is a side-effect. Life was wonderful. No more diarrhea. I thought I had died and gone to heaven - no cramping, no rushing home to get to the loo, no stress. I started doing my bit to save the rain forests by using vastly reduced amounts of ultra soft double ply toilet paper.

Then came the bummer. As with every other thing I have tried over the years codeine phosphate stopped being effective. Diarrhea is back with a vengeance! I run up to 5 times a day and when I've got to go I've got to go!

I drop business calls to run to the bog. I sit in the traffic and play mental games and chew my knuckles praying that I will make it home/to the office/closest acceptable public convenience before the floodgates open and I end up in shit street(literally).

My GP says he has no more answers and has referred me to the top HIV specialist in town. Unfortunately I just cannot afford the rates this Medicine-god charges and he is not at all negotiable.

So Dr, please help. What can I do (that I have not tried before) to stop or at least just slightly alleviate the constant diarrhea that prevents me from leading a normal life?

H in Johannesburg

Response from Dr. Henry

If any alternative protease inhibitors are available to you (such as atazanavir or darunavir) they often have a lower rate of loose stools then with lopinavir. Also a switch from Combivir to Truvada or Epzicom (if HLA B5701 negative)might help some patients depending on pasat treatment history and resistance situation. Some patients have a loose stool benefit from calcium supplements. I assume you have been evalauted for lactose or gluten intolerance. KH



Previous
can we boost cialis effects?
Next
Atripla - whether to stay with it or try another change

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement